Kansas, 2016Flash Flooding in Kansas, September 24, 2016
September 24, 2016 · NWS TOP · 10 events in 5 counties and zones
Several rounds of heavy rainfall resulted in numerous flash-flooding reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rainfall resulted in numerous flash-flooding reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 24, 5:20 PM CST, 20 minutes earlier.
Area forecast discussion, Sep 24, 5:20 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
620 PM CDT SAT SEP 24 2016
...Update to aviation forecast discussion...
.SHORT TERM...(This evening through Sunday)
Issued at 322 PM CDT Sat Sep 24 2016
A deep upper level low located near the eastern Wyoming/Montana
boarder has been lifting northeast today. With this, a wave
rounding the trough axis has lifted into central Kansas causing
scattered thunderstorms and showers to continue this afternoon.
There is an unstable environment ahead of these showers with
mesoanalysis indicating up to 2500 J/kg of CAPE available. Shear
remains largely unidirectional near 25kts and mid level lapse rates
are unimpressive. The abundant moisture and CAPE, however, could be
enough to see isolated strong wind gusts. Heavy rain later in the
evening may end up being the main threat with this system. The
first push of precipitation looks to move east of the area by
midnight before another wave pushes north ahead of the front. This
round will bring more showers and storms mainly to very eastern and
east central Kansas by early morning.
PWATS this evening and overnight remain near 2 inches and there is a
chance for some training storms and locally heavy rainfall.
Generally total rainfall looks to be around an inch and a half,
although locally heavier amounts are expected. The front will push
through northeast Kansas in the morning tomorrow bringing
precipitation chances to an end from the northwest to southeast
throughout the day. Skies will begin to clear and colder air will
be ushered in behind the front. High temperatures tomorrow will be
much cooler than this past week, topping out in the lower 70s.
.LONG TERM...(Sunday night through Saturday)
Issued at 322 PM CDT Sat Sep 24 2016
Sunday night high pressure will build into the region as the cold
front pushes south across Texas. A dry and cooler period is expected
across the area with high pressure in control through much of the
upcoming week. Temperatures will be on the cool side with lows
dropping down into the 40s Sunday night and Monday night. Highs will
be in the lower 70s Monday and in the mid 70s on Tuesday. Airmass
will modify by the end of the week. Moisture looks to be minimal
with the Gulf cut off for much of the week with some return flow
beginning at the end of the week. Models bring a chance for showers
and a few storms with the passage of a mid level trough and modest
moisture return Friday and Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Sep 24 2016
Occasional thunderstorms will impact TAF sites through the next
several hours. Storms will be heavy at times with visibility
occasionally falling below 1SM and winds possibly gusting to 30
kts or more. Storms are likely to end close to 07Z at MHK and 15Z
at TOP/FOE. There is a small chance for cigs in the 008-015 range
to develop for a few hours as precip comes close to ending, but
for now have not included in TAF due to low confidence.
&&
.TOP Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...Heller
LONG TERM...53
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 24, 2:33 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT SEP 24 2016
KSZ008>012-020>024-026-034>040-054>056-058-059-252045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CDT SAT SEP 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT ACROSS THE
OUTLOOK AREA. A FEW OF THE STORMS MAY BE STRONG TO SEVERE LATE
THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE STRONG
WINDS. ALSO...THERE IS THE CONCERN FOR LOCALLY HEAVY RAINFALL
TONIGHT WITH 1 TO 2 INCHES OF RAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE CONCERN FOR LOCALLY HEAVY RAINFALL WILL CONTINUE SUNDAY
MORNING MAINLY ACROSS EAST CENTRAL KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Sep 24, 12:26 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
126 PM CDT SAT SEP 24 2016
KSZ010-023-241900-
MARSHALL-POTTAWATOMIE-
126 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND NORTH
CENTRAL POTTAWATOMIE COUNTIES UNTIL 200 PM CDT...
AT 126 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF FRANKFORT...MOVING NORTH AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FRANKFORT.
LAT...LON 3983 9624 3950 9639 3955 9659 3956 9658
3957 9659 3957 9661 3984 9659
TIME...MOT...LOC 1826Z 201DEG 31KT 3961 9647
27Special weather statement, Sep 24, 1:58 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
258 PM CDT SAT SEP 24 2016
KSZ023-038-242030-
WABAUNSEE-POTTAWATOMIE-
258 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WABAUNSEE AND
CENTRAL POTTAWATOMIE COUNTIES UNTIL 330 PM CDT...
AT 258 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUISVILLE...MOVING NORTH AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAMEGO...WESTMORELAND...ST. GEORGE AND LOUISVILLE.
LAT...LON 3940 9610 3913 9628 3916 9639 3917 9639
3919 9641 3919 9646 3917 9646 3918 9649
3948 9640
TIME...MOT...LOC 1958Z 201DEG 30KT 3923 9636
27Special weather statement, Sep 24, 5:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT SAT SEP 24 2016
KSZ038-054-055-250000-
WABAUNSEE-OSAGE-LYON-
625 PM CDT SAT SEP 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...
NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 700 PM CDT...
AT 624 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADMIRE...MOVING NORTH AT 50 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...HARVEYVILLE...ALLEN AND ADMIRE.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 137 AND 165.
LAT...LON 3854 9621 3892 9611 3889 9595 3887 9594
3887 9585 3886 9580 3849 9599
TIME...MOT...LOC 2324Z 195DEG 42KT 3859 9608
27Local storm report, Sep 24, 5:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT SAT SEP 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN SW SENECA 39.83N 96.07W
09/24/2016 M3.80 INCH NEMAHA KS TRAINED SPOTTER
&&
BYRNEFlash Flood, Nemaha
- When
- September 24, 5:40 PM CST to 7:10 PM CST
- Where
- Nemaha County, 2.19 mi SW of Centralia to 0.7 mi SE of Centralia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.708, -96.159
Flooding is ongoing in several parts of Nemaha County, including Centralia. K-187 is closed between MM-3 and MM-4, a county road is closed near Seneca, and portions of Tennessee Creek and Nemaha River are out of their banks near Seneca.
Flash Flood, Shawnee
- When
- September 24, 7:41 PM CST to 9:11 PM CST
- Where
- Shawnee County, 4.2 mi SW of Menoken to 5.06 mi SW of Menoken
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.037, -95.806
Law enforcement reports water over the road at 21st and Indian Hills.
Flash Flood, Shawnee
- When
- September 24, 7:54 PM CST to 9:24 PM CST
- Where
- Shawnee County, 5.12 mi SE of Valencia to 5.65 mi SE of Valencia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.012, -95.821
Flooding reported in the 3000 block of Auburn Road.
Flash Flood, Lyon
- When
- September 24, 8:10 PM CST to 9:40 PM CST
- Where
- Lyon County, 1.69 mi N of Admire to 1.91 mi NNE of Admire
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.654, -96.095
Road closed near K-99 and 340 Road.
Flash Flood, Shawnee
- When
- September 24, 8:26 PM CST to 9:56 PM CST
- Where
- Shawnee County, 2.12 mi NE of Silver Lake to 1.31 mi NW of Kiro
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -95.840
Driveway was washed out by flash-flooding.
Flash Flood, Jackson
- When
- September 24, 9:10 PM CST to 10:40 PM CST
- Where
- Jackson County, 1.27 mi NW of Hoyt to 1.37 mi NNE of Hoyt
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.261, -95.719
Several roads are closed due to flooding in the town of Hoyt. Also the intersection of 102 Road and S Road is closed.
Flash Flood, Jackson
- When
- September 24, 9:10 PM CST to 9:40 PM CST
- Where
- Jackson County, 0.69 mi N of Denison to 0.44 mi SSW of Denison
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.410, -95.630
The intersection of Highway 198 and V Road is closed due to water across the road.
Flash Flood, Lyon
- When
- September 24, 9:23 PM CST to 10:53 PM CST
- Where
- Lyon County, 1.32 mi WSW of Bushong to 3.21 mi S of Bushong
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.641, -96.272
The 1400 block of road F and the 3100 block of road F are closed due to water across the road.
Flash Flood, Wabaunsee
- When
- September 24, 9:30 PM CST to 11:00 PM CST
- Where
- Wabaunsee County, 2.14 mi SSE of Bradford to 3.36 mi WSW of Harveyville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.790, -96.020
Road is closed near the intersection of K-99 and K-31.
Flash Flood, Wabaunsee
- When
- September 24, 9:30 PM CST to 11:00 PM CST
- Where
- Wabaunsee County, 2.04 mi SW of Maple Hill to 4.5 mi S of Maple Hill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.061, -96.059
Creek is flooding out of its bank and nearly over-topping the road. the same creek is also producing minor flooding near Willard. K-30 is also closed near Maple Hill.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Iowa, September 24 to 25, 2016$20,000 · 7 events
- Flash Flooding in Texas, September 24 to 25, 20166 events
- Flash Flooding in Oklahoma, September 24, 20164 events
- Flash Flooding in Texas, September 24 to 25, 20164 events
- Damaging Winds in Minnesota, September 24, 201661 kt wind · 3 events
- Hail and Damaging Wind in Florida, September 24, 2016$5,000 · 1 in hail · 3 events
- Waterspouts in Gulf of Mexico, September 24, 20162 events
- Marine Thunderstorm Wind and Waterspout in South Atlantic Coastal Waters, September 24, 20162 events
- Flood and Damaging Wind in Kansas, September 24 to 25, 201650 kt wind · 2 events
- Hail and Damaging Wind in Florida, September 24 to 25, 2016$5,000 · 65 kt wind · 2 events
- Winter Weather in Wyoming, September 24, 20161 event
- Winter Weather in Utah, September 24, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661113, 661114, 661115, 661116, 661117, 661118, 661119, 661120, 661121, 661122.